Nebraska, 2013

Tornadoes and Flash Flooding in Nebraska, May 29 to 30, 2013

May 29 to 30, 2013 · NWS LBF · 26 events in 9 counties and zones

A deep upper level trough of low pressure intersected a cold front, with strong to severe thunderstorm development the result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A deep upper level trough of low pressure intersected a cold front, with strong to severe thunderstorm development the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 12:03 AM CST, 13 minutes earlier.

Area forecast discussion, May 29, 12:03 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
103 AM CDT WED MAY 29 2013

.SYNOPSIS...
ISSUED AT 336 PM CDT TUE MAY 28 2013

A DEEP UPPER LEVEL TROF WILL MOVE EAST TONIGHT AND WEDNESDAY AND
CUTOFF ACROSS THE DAKOTAS THURSDAY. THE UPPER LOW AND ASSOCIATED
COLD POOL WILL INFLUENCE THE WEATHER IN NRN NEBRASKA THROUGH
SATURDAY WITH SHOWERS AND THUNDERSTORMS. SEVERE WEATHER WILL
CONTINUE TO DEVELOP TONIGHT THROUGH WEDNESDAY EVENING. A PACIFIC
COLD FRONT WILL MOVE THROUGH WEDNESDAY PUTTING AN END TO STORM
ACTIVITY FROM WEST TO EAST.

&&

.UPDATE...
ISSUED AT 102 AM CDT WED MAY 29 2013

WILL BE UPDATING THE FORECAST SHORTLY TO INCLUDE A NEW SEVERE
THUNDERSTORM WATCH FOR THE CENTRAL SANDHILLS...AND PORTIONS OF
CENTRAL NEBRASKA THROUGH 7 AM CDT. AN IMPRESSIVE LINE OF STORMS
HAS DEVELOPED ACROSS WEST CENTRAL NEBRASKA OVER THE PAST HOUR AND
HAS INCREASED IN INTENSITY OVER THE PAST HALF AN HOUR OR SO.
ATTM...THE MAIN THREAT IS GUSTY STRAIGHT LINE WINDS...IN
PARTICULAR ACROSS EASTERN PORTIONS OF
MCPHERSON...THOMAS...LOGAN...CUSTER AND BLAINE COUNTIES IN
ASSOCIATION WITH A SMALL...BUT POTENT VORTICITY MAX CENTERED OVER
EASTERN MCPHERSON COUNTY...MAY PRODUCE SOME GUSTY WINDS UP TO 60
MPH OVER THE NEXT SEVERAL HOURS AS IT MOVES EAST NORTHEAST.

UPDATE ISSUED AT 1115 PM CDT TUE MAY 28 2013

UPDATED TO EXTEND SEVERE THUNDERSTORM WATCH THROUGH 29/06Z.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 336 PM CDT TUE MAY 28 2013

SCATTERED TSTMS ARE STARTING TO DEVELOP IN THE WESTERN HIGH PLAINS
IN RESPONSE TO A MID LEVEL WAVE EJECTING EAST ACROSS THE AREA FROM
THE WESTERN CONUS UPPER TROUGH. SFC LOW PRESSURE IS DEEPENING ACROSS
EASTERN COLORADO THIS AFTERNOON...AND SFC WINDS ARE RESPONDING AS
EASTERLY FLOW DEVELOPING ACROSS NORTHEAST COLORADO AND THE NEB
PANHANDLE. THIS WILL HELP ADVECT HIGHER DEW POINTS WEST THIS
EVENING...AND A FEW SEVERE STORMS ARE POSSIBLE. LATER THIS
EVENING...THE LLJ WILL INCREASE AS HIGHER MOISTURE CONTINUES TO
ADVECT INTO THE AREA. WARM AIR ADVECTION ALSO INCREASES...AND THIS
SHOULD SUPPORT A CLUSTER OF STORMS MOVING EAST ACROSS NORTH CENTRAL
NEB AND THE SANDHILLS.

THE WESTERN CONUS UPPER TROUGH MOVES EAST INTO THE PLAINS
WEDNESDAY...AND A FAIRLY SIGNIFICANT OUTBREAK OF SEVERE WEATHER
COULD RESULT. THIS LOOKS MOST LIKELY FROM CENTRAL OK AND
KS...NORTHWARD INTO SOUTH CENTRAL NEB WHERE SHEAR PROFILES LOOKS
BEST. ACROSS OUR AREA...AN SFC TROUGH/PACIFIC COLD FRONT SHOULD
FOCUS TSTM ACTIVITY DURING THE AFTERNOON INVOF HWY 83. SOME OF THE
ACTIVITY COULD BE STRONG OR SEVERE. UPSCALE GROWTH INTO AN MCS IS
POSSIBLE DURING THE EVENING ACROSS CENTRAL/NORTH CENTRAL
NEB.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 336 PM CDT TUE MAY 28 2013

ALL MODELS ARE ON-BOARD FORMING A CUTOFF 500MB LOW ACROSS THE DAKOTAS
THURSDAY. THE ASSOCIATED TROF WILL BECOME HIGHLY NEGATIVELY TILTED
WHICH WILL CAUSE THE LOW TO MOVE VERY SLOWLY TH RU THE NRN STATES. A
VIGOROUS UPPER LEVEL TROF WILL PRECEDE THE FORMATION OF THE CUTOFF
WEDNESDAY NIGHT. THE ASSOCIATED PACIFIC COLD FRONT WILL MOVE THRU
NCNTL NEB WEDNESDAY EVENING AND LIKELY POPS ARE OPERATING AHEAD OF
THE FRONT AS THIS WEATHER SYSTEM HAS A HISTORY OF PRODUCING HEAVY
RAIN ACROSS THE GREAT PLAINS AND MIDWEST.

WINDS ALOFT AND AT THE LOW LEVELS WEDNESDAY EVENING ARE MOSTLY SOUTH
AND THE MOISTURE IS DEEP WITH PWAT OVER AN INCH SUGGESTING THE STORM
MODE MAY TRANSITION FROM SINGLE CELL SEVERE TO MULTICELL NON-SEVERE.

EITHER WAY WITH THE UPPER LOW SETTLING ACROSS THE NRN PLAINS
THURSDAY...A STRONG PACIFIC COLD FRONT WILL MOVE THROUGH WEDNESDAY
NIGHT PRODUCING DRIER CONDITIONS THURSDAY AND FRIDAY. THE UPPER
LEVEL COLD POOL WILL IMPACT NRN NEB THURSDAY AND FRIDAY WITH
ISOLATED TO SCATTERED DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS.

TEMPERATURES COOL INTO THE 60S AND 70S WITH PARTLY CLOUDY SKIES AND
LOWS WILL FALL INTO THE 40S AND 50S.

FRIDAY NIGHT THROUGH WEDNESDAY MORNING...
THE UPPER LEVEL COLD POOL WILL CONTINUE TO AFFECT NRN NEBRASKA
FRIDAY NIGHT AND SATURDAY WITH MAINLY ISOLATED SHOWERS AND
THUNDERSTORMS. THE LOW WILL MOVE EAST SATURDAY NIGHT WITH HIGH
PRESSURE BUILDING THROUGH THE FCST AREA SUNDAY MORNING. THUS THE
COOLEST WEATHER IS EXPECTED SATURDAY AND SUNDAY MORNING WITH HIGHS
ONLY IN THE 60S SATURDAY WITH CLOUDS OVERHEAD. SKIES CLEAR SATURDAY
NIGHT WILL PRODUCE LOWS IN THE 40S.

THE SFC HIGH WILL MOVE EAST SUNDAY WITH SOUTHERLY RETURN FLOW
DEVELOPING UP THE HIGH PLAINS. SFC DEW POINTS IN THE 40S
SUNDAY RISE TO THE 50S MONDAY AND NEAR 60 EAST TUESDAY AS SOUTH
WINDS CONTINUE. THE MODELS SUGGEST ISOLATED DIURNALLY DRIVEN TSTMS
COULD DEVELOP MONDAY NIGHT THROUGH TUESDAY NIGHT. HIGH TEMPERATURES
RISE INTO THE 70S AND 80S MONDAY AND TUESDAY. BOTH THE ECM AND GFS
SUGGEST A WEAK COLD FRONT WILL DROP THROUGH TUESDAY NIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 102 AM CDT WED MAY 29 2013

OVER THE NEXT 24 HOURS...THUNDERSTORMS WILL BE A THREAT TO WESTERN
AND NORTH CENTRAL NEBRASKA AND ARE EXPECTED TO IMPACT THE KVTN AND
KLBF TERMINALS OVERNIGHT TONIGHT AND DURING THE AFTERNOON AND
EVENING HOURS ON WEDNESDAY. CIGS IN THE VICINITY OF THUNDERSTORMS
WILL DROP TO 2500 TO 5000 FT AGL WITH GUSTY WINDS UP TO 40 KTS
POSSIBLE. LATER TONIGHT...THERE IS A THREAT OF CIGS BLO 1000 FT
AGL...PARTICULARLY THIS MORNING FOR BOTH TERMINALS. AT THIS
TIME...CONFIDENCE IN THIS OCCURRING IS SMALL AND WILL NOT INCLUDE
MENTION IN THE 06Z TAFS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CLB
SYNOPSIS...CDC
SHORT TERM...TAYLOR
LONG TERM...CDC
AVIATION...CLB
Hazardous weather outlook, May 28, 11:30 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1230 PM CDT TUE MAY 28 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-291730-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1230 PM CDT TUE MAY 28 2013 /1130 AM MDT TUE MAY 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS...A FEW SEVERE...ARE EXPECTED TO DEVELOP
ACROSS NORTHEAST COLORADO AND THE PANHANDLE OF NEBRASKA LATE THIS
AFTERNOON. THE STORMS WILL SPREAD INTO PORTIONS OF SOUTHWEST
THROUGH NORTH CENTRAL NEBRASKA DURING THE EVENING. THE STORMS WILL
MOST LIKELY CONGEAL INTO A COMPLEX OF STORMS ACROSS NORTH CENTRAL
NEBRASKA BY LATE EVENING. THE MAIN SEVERE HAZARDS WITH THE STORMS
THIS AFTERNOON AND EVENING WILL BE LARGE HAIL TO GOLF BALL
SIZE AND DAMAGING WINDS TO 60 MPH. HEAVY RAIN COULD ALSO DEVELOP
LATER TONIGHT...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PACIFIC COLD FRONT WILL SWEEP INTO WESTERN NEBRASKA WEDNESDAY
AFTERNOON...AND SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT. A
FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE STORMS MAY GROW INTO A COMPLEX OF STORMS AS THEY MOVE
EAST WEDNESDAY EVENING INTO CENTRAL AND NORTH CENTRAL
NEBRASKA...WHERE LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN WEDNESDAY AND WEDNESDAY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Special weather statement, May 28, 8:35 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
935 PM CDT TUE MAY 28 2013

NEZ005-094-290330-
EASTERN CHERRY NE-WESTERN CHERRY NE-
935 PM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 1030
PM CDT/930 PM MDT/...

AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
KILGORE TO 16 MILES WEST OF MERRITT RESERVOIR DAM...AND MOVING EAST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  VALENTINE...
  CROOKSTON...
  MERRITT RESERVOIR DAM...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 97 CROSSING THE NIOBRARA RIVER...
  SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...
  BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 201 AND 222.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 169 AND 203.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 97 AND 141.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

POWER
Special weather statement, May 28, 8:54 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM MDT TUE MAY 28 2013

NEZ022-290330-
GARDEN NE-
854 PM MDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 930
PM MDT...

AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
LISCO TO 8 MILES SOUTH OF OSHKOSH...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSHKOSH...
  LEWELLEN...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...
  SUGAR LOAF HILL...
  WINDLASS HILL...
  ASH HOLLOW STATE HISTORICAL PARK...
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 118.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MASEK
Local storm report, May 28, 9:12 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 W OSHKOSH             41.41N 102.36W
05/28/2013  E1.75 INCH       GARDEN             NE   PUBLIC

&&

MPOWER
Local storm report, May 28, 9:51 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1051 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             18 NNE LEWELLEN         41.57N 102.01W
05/28/2013  E1.50 INCH       GARDEN             NE   PUBLIC

&&

MPOWER
Local storm report, May 28, 11:10 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1210 AM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             3 NW GRANT              40.88N 101.77W
05/28/2013  E1.00 INCH       PERKINS            NE   PUBLIC

&&

MPOWER
Special weather statement, May 28, 11:53 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1253 AM CDT WED MAY 29 2013

NEZ058-059-290700-
LINCOLN NE-PERKINS NE-
1253 AM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS AND LINCOLN
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

AT 1251 AM CDT/1151 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES SOUTH OF RINGGOLD TO ELSIE...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTH PLATTE...
  HERSHEY...
  GRAINTON...
  WALLACE...
  DICKENS...
  LAKE MALONEY STATE RECREATION AREA...
  BIRDWOOD...
  BECK...
  KEITH...
  SOMERSET...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 156 AND 187.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 66 AND 104.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 1 AND 15.

POWER

The radar

The North Platte radar (KLNX), 105 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 thunderstorm wind, 2 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 29, 12:16 AM CST
Where
Lincoln County, 8.43 mi SSW of North Platte
Measured
78 kt (90 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.040, -100.850

Straight line winds between 65 and 90 mph destroyed a pole barn that measured 73 by 30 feet. That debris hit a second building, damaging the roof, south wall, and windows.

Thunderstorm Wind, Brown

When
May 29, 1:30 AM CST
Where
Brown County, 25 mi S of Johnstown
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.210, -100.020

Large limbs blown down, and a metal tractor rim was thrown twenty yards.

Hail, Frontier

When
May 29, 12:12 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.630, -100.510

Hail, Lincoln

When
May 29, 12:49 PM CST
Where
Lincoln County, Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -100.530

Hail, Hayes

When
May 29, 12:59 PM CST
Where
Hayes County, 10.35 mi SSE of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -100.950

Hail, Hayes

When
May 29, 12:59 PM CST
Where
Hayes County, 10.36 mi S of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.370, -101.020

Hail, Hayes

When
May 29, 2:00 PM CST
Where
Hayes County, 0.53 mi W of Hayes Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.520, -101.030

Hail, Lincoln

When
May 29, 2:08 PM CST
Where
Lincoln County, 9.67 mi N of Brady
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -100.370

Hail, Lincoln

When
May 29, 2:16 PM CST
Where
Lincoln County, 7.83 mi WSW of Wellfleet
Measured
1.25 in hail
Reported by
Public
Coordinates
40.710, -100.870

Hail, Chase

When
May 29, 1:20 PM MST
Where
Chase County, 6.56 mi SSE of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -101.710

Hail, Lincoln

When
May 29, 2:32 PM CST
Where
Lincoln County, 10.89 mi NE of Maxwell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.190, -100.380

Hail, Chase

When
May 29, 1:33 PM MST
Where
Chase County, 5.27 mi SSW of Champion
Measured
1.5 in hail
Reported by
Public
Coordinates
40.400, -101.790

Hail, Custer

When
May 29, 2:41 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.210, -100.030

Hail, Custer

When
May 29, 3:07 PM CST
Where
Custer County, 5.08 mi NNW of Callaway
Measured
1.25 in hail
Reported by
Public
Coordinates
41.370, -99.960

Hail, Custer

When
May 29, 3:25 PM CST
Where
Custer County, 2.76 mi N of Weissert
Measured
1.75 in hail
Reported by
Public
Coordinates
41.510, -99.450

Flash Flood, Custer

When
May 29, 3:35 PM CST
Where
Custer County, 1.55 mi E of Merna to 2.67 mi ESE of Merna
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.480, -99.740

Flood water flowing across the road.

Hail, Custer

When
May 29, 3:45 PM CST
Where
Custer County, 2.18 mi WNW of Sargent
Measured
1.75 in hail
Reported by
Public
Coordinates
41.640, -99.410

Tornado, Custer

When
May 29, 3:46 PM CST
Where
Custer County, 0.86 mi NW of Comstock
Rating
EF0
Path length
0.25 mi
Path width
35 yd
Reported by
Law Enforcement
Coordinates
41.560, -99.260

At 1545CST, a tornado briefly touched down a half mile west of Comstock with no damage produced. Average path width was 35 yards.

Hail, Garfield

When
May 29, 4:10 PM CST
Where
Garfield County, Burwell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.780, -99.130

Hail, Garfield

When
May 29, 4:28 PM CST
Where
Garfield County, 7.91 mi NE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -99.020

Hail, Garfield

When
May 29, 4:30 PM CST
Where
Garfield County, 7.91 mi NE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -99.020

Tornado, Wheeler

When
May 29, 5:08 PM CST
Where
Wheeler County, 2.92 mi SW of Bartlett
Rating
EF0
Path length
0.2 mi
Path width
35 yd
Reported by
Public
Coordinates
41.850, -98.590

At 1708CST, a tornado briefly touched down 3 miles southwest of Bartlett with no damage produced. Average path width was 35 yards.

Hail, Holt

When
May 29, 5:13 PM CST
Where
Holt County, 2.64 mi WNW of Inman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.380, -98.600

Hail, Holt

When
May 29, 5:20 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.460, -98.650

Thunderstorm Wind, Holt

When
May 29, 5:30 PM CST
Where
Holt County, 4.79 mi ENE of O Neill
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.450, -98.560

Three center pivots were overturned, with two large trees also uprooted.

Flash Flood, Custer

When
May 29, 6:21 PM CST to May 30, 12:08 AM CST
Where
Custer County, 4.64 mi NNW of Berwyn to 8.31 mi N of Merna
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.410, -99.540

Thunderstorms trained to produced 3 to 5 inches of heavy rainfall where emergency management reported flooding with water over some roads in Broken Bow, a bridge was washed out on the Callaway Road and flooding over the road 4 miles west of Broken Bow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450037, 450036, 449799, 449800, 449801, 449802, 449804, 449803, 449805, 449806, 449808, 449809, 449807, 449810, 449811, 449791, 450038, 449789, 450039, 449812, 449813, 449790, 449814, 449816, 449815, 449792.